Minnesota, 2015

Hail and Damaging Winds in Minnesota, May 3, 2015

May 3, 2015 · NWS MPX · 27 events in 7 counties and zones

Several thunderstorms developed across the western Twin Cities metro, into east central Minnesota, between 300 and 330 PM LST. One storm developed over the National Weather Service Office in Chanhassen, MN and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several thunderstorms developed across the western Twin Cities metro, into east central Minnesota, between 300 and 330 PM LST. One storm developed over the National Weather Service Office in Chanhassen, MN and produced large hail. There was also siding damage to homes just south of the National Weather Service Office in Chanhassen, which reported up to two inches in diameter for hail size. As this storm moved off across the southern part of the Twin Cities area, most of the hail was measured up to the size of nickels.

Another severe thunderstorm developed in the northwest part of the Twin Cities, near Brooklyn Park, where windows were blown out, and then began to move rapidly eastward across the northern and eastern Twin Cities area. Numerous reports of large hail (up to 1.25) and damaging winds were reported along the storm path from near Crystal, Robbinsdale, and Golden Valley, eastward to North Minneapolis, Columbia Heights, Saint Anthony and Arden Hills. Another swath of large hail (up to golf ball size) occurred from near White Bear Lake, eastward to Stillwater. Some of the hail was measured up to a foot deep in some areas. These storms moved quickly eastward into west central Wisconsin and produced more severe hail and damaging winds.

A secondary line of thunderstorms developed along the Minnesota, Iowa border and produced damaging winds near Albert Lea where power lines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 3, 2:24 PM CST, 40 minutes earlier.

Area forecast discussion, May 3, 2:24 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
324 PM CDT SUN MAY 3 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 248 PM CDT SUN MAY 3 2015

AS OF 2 PM...A COLD FRONT MOVED AS FAR SOUTH AS REDWOOD FALLS TO
BUFFALO AND MORA MINNESOTA. THE FRONT HAS SLOWED IN THE EASTERN
PART OF MN AND SURGE FASTER IN SW MN. THIS WILL LIKELY SET THE
STAGE FOR CONVECTION FURTHER NORTH THAN WHAT MODELS INDICATE.

EARLIER CONVECTION ACROSS CENTRAL MN HAS LED TO MORE SFC MOISTURE
IN CENTRAL MN COMPARED TO SC MN WHERE THE COLD FRONT HAS NOT
REACHED YET. THIS REFLECTED IN THE LATEST ANALYSIS OF HIGHER
MLCAPE WHERE MOISTURE HAS POOLED ALONG THIS FRONT.

REGIONAL RADAR ALONG WITH SATELLITE IMAGERY INDICATED AN AREA OF
ELEVATED SHRA NEAR HURON SD WHICH WILL LIKELY BE THE SOURCE OF
CONVECTIVE INITIATION IN SW/SC MN ARND 4-5 PM AS THIS WAVE MOVES
ENE ACROSS MN. SHORT TERM MODELS HAVE BEEN VERY INCONSISTENT
WITH MORNING SHRA/TSRA...BUT HAVE BEEN CONSISTENT WITH THE
DEVELOPMENT OF SHRA/TSRA NEAR THE TWIN CITIES...NE TO NW
WISCONSIN...WITH ANOTHER AREA OF SHRA/TSRA DEVELOPING ALONG THE
DEEPER MOISTURE SURGING NORTHWARD ACROSS IOWA LATER TODAY. POPS/WX
GRIDS REFLECT THIS CURRENT TREND WITH THE HIGHEST POPS ALONG THE
IA/MN BORDER NE TO KEAU...BUT CONTINUED HIGHER CHC POPS AS FAR
NORTHWEST AS REDWOOD FALLS TO THE TWIN CITIES AND NEW RICHMOND
WISCONSIN DUE TO GREATER MLCAPES. WIND SHEAR VALUES ARE HIGHEST IN
WESTERN/CENTRAL MN WITH THE WEAKEST ALONG THE IA/MN BORDER.
HOWEVER SHEAR VALUES WILL LIKELY INCREASE ALONG THE IA/MN BORDER
DURING THE EVENING. THE BEST POTENTIAL OF SVR TSRA WILL OCCUR AFT
3 PM...TO 8 PM FROM MANKATO NORTHEAST TO RED WING/SOUTHERN SUBURBS
OF THE TWIN CITIES AND FROM NEW RICHMOND TO EAU CLAIRE. THIS IS
WHERE BOTH BULK SHEAR VALUES AND MLCAPE ARE MAXIMIZED. THE MAIN
THREAT WILL REMAIN LARGE HAIL AND A FEW DAMAGING WIND GUSTS.

THERE IS SOME INDICATION OF LINGERING SHRA/TSRA ACROSS SC/SE MN
AND INTO WC WI DURING THE MID/LATE EVENING AS A SECONDARY WAVE
MOVES ACROSS MN. THERE DOES REMAIN ENOUGH INSTABILITY TO CONSIDER
CHC POPS WHICH HAS BEEN INCLUDED BEFORE MIDNIGHT. DRIER AIR WILL
FILTER INTO THE REGION AFTER MIDNIGHT/MONDAY WITH TEMPS NEAR 70
FOR AFTN HIGHS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 248 PM CDT SUN MAY 3 2015

CDFNT FROM SUNDAY EVENING WILL SETTLE OVER MI/IL/IA/MO MON NIGHT
INTO TUE MRNG...ALLOWING FOR A BRIEF TOUCH OF HIGH PRES TO SCOOT
ACRS THE AREA AND SUPPRESS ANY POTENTIAL PRECIPITATION TO THE S OF
THE MPX CWFA EARLY MON NIGHT. HOWEVER...AS AN AREA OF LOW PRES
DEVELOPS OVER THE CO/KS REGION MON NIGHT AND PICKS UP THE REMNANTS
OF THIS FNT AND UPR LVL FLOW BECOMES MORE SWLY TO SLY...THIS
STALLED FNT WILL START TO TREK NWD AS A WMFNT. A DEEPENING TROF
OVER THE S-CENTRAL CONUS WILL ALLOW PLENTY OF GOMEX MOISTURE INTO
THE MID-UPR MISS RIVER VALLEY REGIONS TUE INTO WED...AND THE MORE
WIDESPREAD NATURE OF THE RAIN WITH THE WMFNT PLUS THE ADDED
MOISTURE LOOKS TO PRODUCE 0.50-1.00 INCH QPF OVER MUCH OF THE AREA
TUE-WED. EMBEDDED SHTWV DISTURBANCES WITHIN THE TROF WILL AID IN
CONVECTIVE DEVELOPMENT BUT WILL ALSO PRODUCE POCKETS OF ENHANCED
LIFT WITHIN AN ENVIRONMENT CONTAINING PWATS APPROACHING 1.50
INCHES. THE WMFNT MAY HAVE TROUBLE LIFTING ENTIRELY N OF THE MPX
CWFA...POTENTIALLY STALLING NEAR THE I-94 CORRIDOR...WED-THU AND
THIS WOULD KEEP PERIODS OF RAIN WITH A FEW TSTMS IN THE FCST FOR
WED-THU. IT WOULD ALSO ENHANCE LLVL MOISTURE CONVERGENCE AND LIFT
INVOF THE WMFNT SO THIS MAY ALSO ENHANCE QPF AMTS. THE CDFNT OF
THIS SYSTEM LOOKS TO PUSH THRU THE AREA FRI MRNG...ALLOWING FOR A
REDUCTION OF POPS FRI INTO SAT...BUT THE SLOW PROGRESSION OF THE
FNT FORCES MAINTAINING 20-30 POPS FOR MAINLY SRN AND ERN PORTIONS
OF THE CWFA GOING INTO THE START OF THE WEEKEND. THEN...FOR SUN...
HAVE MAINTAINED POPS THERE AS THE CDFNT LOOKS TO STALL OUT JUST TO
THE E OF THE CWFA WHILE AN AREA OF LOW PRES DEVELOPS ALONG THE
SWRN EXTENT OF THE FRONT AND RIDES NE ALONG IT...PRODUCING
ADDITIONAL LIFT AND DRAGGING S-CENTRAL MOISTURE NWD INTO THE
SYSTEM. OVERALL...A VERY WET PATTERN IS CERTAINLY IN STORE BUT
ORGANIZED SEVERE WEATHER POTENTIAL LOOKS QUITE LOW.

AS FOR TEMPERATURES...COOLER VALUES ARE EXPECTED MON-TUE BEHIND
THE CDFNT OF SUN BUT WHEN THE FNT LIFTS BACK N...WARMER AIR THEN
RE-TAKES COMMAND AND BRINGS HIGHS FROM THE 60S MON-TUE BACK TO THE
70S TO NEAR 80 WED-THU. THE NEXT FROPA EARLY FRI THEN ALLOWS HIGHS
TO DROP BACK CLOSER TO NORMAL VALUES IN THE 60S AND LOWER 70S
FRI-SUN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1155 AM CDT SUN MAY 3 2015

EARLIER CONVECTION ACROSS CENTRAL MN WAS NOT ADVERTISED WELL IN
THE SHORT TERM MODELS INITIALLY. HOWEVER...THE LATEST RUNS DO HAVE
SOME DEVELOPMENT ALONG A COLD FRONT ACROSS CENTRAL MN THRU THE
EARLY AFTN HRS. HOWEVER...LOOKING AT DEVELOPMENT ACROSS SC/SE SD
WHICH WILL LIKELY BE THE TRIGGER ON MORE TSRA BY MID/LATE ALONG
THIS FRONT. THERE COULD EVEN BE A SECONDARY WAVE OF SHRA/TSRA
BEHIND THE FRONT IN THE EARLY EVENING...BUT THIS SCENARIO REMAINS
LOW ON THE CONFIDENCE SCALE. BEST BET IS CONTINUE THE VCTS DURING
THE AFTN...WITH A TEMPO WHICH THE LATEST GUIDANCE SHOWS THE
HIGHEST AND MOST CONCENTRATED AREA OF REFLECTIVITY ON THE RADAR.
OTHERWISE...MOST AREAS WILL SEE VFR AFT 3Z...WITH SOME LINGERING
SHRA POSSIBLE AT KEAU AFT 3Z...THRU 6Z. WINDS WILL SHIFT TO THE
N/NW BEHIND THE FRONT TODAY...AND BECOME MORE N/NE MONDAY MORNING.

KMSP...AM FOLLOWING THE LATEST SHORT TERM MODELS ON THE
EXPANSION OF HIGHER RADAR RETURNS ARND 20-22 NW OF THE
TERMINAL...AND MOVING THRU THE TERMINAL AREA BETWEEN 22-01Z.
TIMING WILL BE ADJUSTED IF CONDITIONS WARRANT. HIGHER CONFIDENCE
THAT THE TERMINAL WILL SEE A PERIOD OF MVFR/IFR VSBYS IN TSRA AFT
22Z. LOWER CONFIDENCE ON HOW LONG IT WILL OCCUR AND ENDING TIME.
WINDS WILL SHIFT TO THE NW/N AFTER FRONTAL PASSAGE WITH A MORE NE
FLOW MONDAY MORNING.

/OUTLOOK FOR KMSP/
TUE...VFR EARLY. SHRA/TSRA AFTN/EVE WITH MVFR/IFR CONDS. WINDS SE
10-20 KTS.
WED...VFR. CHC MVFR/IFR CONDS IN SHRA/TSRA. WINDS SE 10-20 KTS.
THU...MVFR CONDS LIKELY WITH IFR CONDS POSSIBLE IN SHRA/TSRA.
WINDS S 10-20 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...JPC
AVIATION...JLT
Hazardous weather outlook, May 3, 1:26 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 PM CDT SUN MAY 3 2015

MNZ041>045-047>052-054>059-064>066-073-041930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-REDWOOD-
226 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORM CHANCES OCCUR TUESDAY THROUGH SATURDAY
BUT THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ053-060>062-067>069-074>076-082-083-091-041930-
CHISAGO-HENNEPIN-ANOKA-RAMSEY-SIBLEY-CARVER-SCOTT-BROWN-NICOLLET-
LE SUEUR-WATONWAN-BLUE EARTH-MARTIN-
226 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND SOUTH CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO THE EARLY
EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORM CHANCES OCCUR TUESDAY THROUGH SATURDAY
BUT THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THROUGH THE
EARLY EVENING ALONG AND SOUTH OF A LINE FROM BLUE EARTH TO
LAKEVILLE IN MINNESOTA...AND FROM NEW RICHMOND TO CUMBERLAND IN
WISCONSIN.

MNZ063-070-077-078-084-085-092-093-WIZ014>016-023>028-041930-
WASHINGTON-DAKOTA-RICE-GOODHUE-WASECA-STEELE-FARIBAULT-FREEBORN-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
226 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY LATER THIS AFTERNOON AND INTO
THE EVENING. SEVERE STORMS WILL BE POSSIBLE BETWEEN 4 AND 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORM CHANCES OCCUR TUESDAY THROUGH SATURDAY
BUT THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THROUGH THE
EARLY EVENING ALONG AND SOUTH OF A LINE FROM BLUE EARTH TO
LAKEVILLE IN MINNESOTA...AND FROM NEW RICHMOND TO CUMBERLAND IN
WISCONSIN.

JLT

In the hours before

Special weather statement, May 3, 3:03 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
403 PM CDT SUN MAY 3 2015

MNZ068-032130-
CARVER-
403 PM CDT SUN MAY 3 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARVER COUNTY
THROUGH 430 PM CDT...

AT 402 PM CDT...A STRONG THUNDERSTORM WAS OVER PLATO...OR 21 MILES
SOUTHEAST OF HUTCHINSON...MOVING EAST AT 20 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WACONIA...NORWOOD YOUNG AMERICA...COLOGNE AND HAMBURG.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4468 9377 4468 9390 4472 9390 4472 9401
      4483 9400 4485 9371 4465 9373 4465 9377
TIME...MOT...LOC 2102Z 273DEG 18KT 4477 9398

JPC

The radar

The Minneapolis radar (KMPX), 34 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

22 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Carver

When
May 3, 3:04 PM CST
Where
Carver County, 0.92 mi WNW of Hamburg
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.733, -93.969

Hail, Carver

When
May 3, 3:18 PM CST
Where
Carver County, 2.4 mi SW of Chanhassen
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
44.850, -93.570

Hail, Carver

When
May 3, 3:20 PM CST to 3:22 PM CST
Where
Carver County, 2.78 mi SW of Chanhassen
Measured
2 in hail
Property damage
$40,000
Reported by
Public
Coordinates
44.838, -93.565

Two inch diameter hail was reported just south of the National Weather Service Office and produced siding damage. After a survey of the houses, approximately 5-10 homes sustained minor damage.

Hail, Carver

When
May 3, 3:25 PM CST
Where
Carver County, 2.81 mi N of Chaska
Measured
1.5 in hail
Reported by
Public
Coordinates
44.820, -93.610

Hail, Hennepin

When
May 3, 3:48 PM CST
Where
Hennepin County, 3.38 mi NE of Rockford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.130, -93.700

Hail, Scott

When
May 3, 3:53 PM CST
Where
Scott County, 1.78 mi SW of Savage
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.765, -93.359

Thunderstorm Wind, Hennepin

When
May 3, 4:00 PM CST
Where
Hennepin County, 2.39 mi SW of Osseo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.100, -93.460

Windows were blown out near Osseo.

Hail, Hennepin

When
May 3, 4:08 PM CST
Where
Hennepin County, 1.62 mi ESE of Golden Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -93.370

Hail, Hennepin

When
May 3, 4:08 PM CST
Where
Hennepin County, 2.44 mi E of Crystal Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.070, -93.300

Hail, Hennepin

When
May 3, 4:09 PM CST
Where
Hennepin County, 0.54 mi NW of Robbinsdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.035, -93.378

Hail, Hennepin

When
May 3, 4:10 PM CST
Where
Hennepin County, 2.39 mi SE of Robbinsdale
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.010, -93.330

Hail, Hennepin

When
May 3, 4:12 PM CST
Where
Hennepin County, 2.01 mi NW of Minneapolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.020, -93.310

Hail, Hennepin

When
May 3, 4:14 PM CST
Where
Hennepin County, 0.49 mi W of Minneapolis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.000, -93.290

Hail, Hennepin

When
May 3, 4:14 PM CST
Where
Hennepin County, 2.39 mi SE of Brooklyn Center
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.030, -93.310

Hail, Hennepin

When
May 3, 4:15 PM CST
Where
Hennepin County, 1.2 mi SE of Minneapolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -93.260

Hail, Hennepin

When
May 3, 4:15 PM CST
Where
Hennepin County, 2.33 mi WSW of St Anthony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.035, -93.263

Hail, Hennepin

When
May 3, 4:18 PM CST
Where
Hennepin County, 2.13 mi NNE of Minneapolis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.030, -93.270

Hail, Hennepin

When
May 3, 4:23 PM CST
Where
Hennepin County, 2.39 mi NW of Minneapolis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.020, -93.320

Hail, Hennepin

When
May 3, 4:25 PM CST
Where
Hennepin County, Minneapolis
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.000, -93.280

Thunderstorm Wind, Hennepin

When
May 3, 4:25 PM CST to 4:27 PM CST
Where
Hennepin County, Minneapolis
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
45.000, -93.280

A trained spotter measured a wind gust of 60 mph in north Minneapolis. There were reports just north of downtown Minneapolis of several large tree limbs blown down and a few windows blown out.

Hail, Ramsey

When
May 3, 4:30 PM CST
Where
Ramsey County, 1.47 mi NNW of Little Canada
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.040, -93.110

Hail, Ramsey

When
May 3, 4:30 PM CST to 4:32 PM CST
Where
Ramsey County, 0.31 mi W of Little Canada
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
45.020, -93.106

The hail was up to five inches deep. Winds gusted up to 50 mph before the hail started. It was measured by a handheld anemometer.

Thunderstorm Wind, Anoka

When
May 3, 4:35 PM CST
Where
Anoka County, Lino Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.170, -93.120

A large tree was blown down in Lino Lakes, just west of Marshan Lake.

Thunderstorm Wind, Washington

When
May 3, 4:35 PM CST
Where
Washington County, 0.85 mi SE of Mahtomedi
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.060, -92.960

A measured wind gust of 60 mph was reported by a trained spotter.

Hail, Ramsey

When
May 3, 4:43 PM CST
Where
Ramsey County, 1.95 mi E of Gem Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.050, -93.010

Hail, Washington

When
May 3, 4:45 PM CST
Where
Washington County, 0.85 mi NE of Oak Park Heights
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.040, -92.810

Thunderstorm Wind, Freeborn

When
May 3, 5:50 PM CST
Where
Freeborn County, 0.85 mi NE of Albert Lea to 2.37 mi SE of Albert Lea
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.660, -93.370

Several reports were received from state officials of windows blown out, trees and power lines knocked down around Albert Lea.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565467, 564957, 565073, 565097, 564958, 564959, 564976, 564960, 564961, 565045, 564962, 564963, 564964, 564965, 564966, 565074, 564967, 564968, 564969, 564986, 564971, 564973, 564987, 564989, 564972, 564974, 565098.